* “Extreme emotional disturbance.” (The American Heritage Dictionary of the English Language)
* “A mental state of extreme emotional disturbance, the feeling of being agitated; not calm.” (WorldNet 1.6)
* A stirring up or arousing; disturbance of tranquility; disturbance of mind that shows itself by physical excitement.” (Webster’s Revised Unabridged Dictionary)Most people can identify such a feeling in themselves and use appropriate coping mechanisms. But this can be impossible for people with Alzheimer’s disease. Often, they are unable to get in touch with, or express, their feelings. When they experience agitation, therefore, it is hard for those around them — caregivers, family members and others — to understand or offer help. We won’t go in-depth into it here, but the issue of medication should be mentioned. Medication could be responsible for sudden changes in mood or behavior, and that includes agitation. A new medication or a changed dose might be the source of new levels of agitation. Keep notes and discuss them with your physician. Do not think you have to wait for your next appointment, which could be weeks or months away. Call right away for assistance. Realize that both prescription and over-the-counter medications can be responsible for heightened levels of agitation. Always consult a doctor before starting, stopping or changing any medication.